Wildfire, Armstrong
- When
- August 24, 8:15 PM CST to 11:00 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
The Texas Forest Service reported that the Armstrong Assist Wildfire began around 2115 CST about six miles east northeast of Claude Texas in Armstrong County. The wildfire began near the intersection of Farm to Market Road 1151 and County Road 20 and was caused by lightning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Texas Forest Service reported that the Armstrong Assist Wildfire began around 2115 CST about six miles east northeast of Claude Texas in Armstrong County. The wildfire began near the intersection of Farm to Market Road 1151 and County Road 20 and was caused by lightning. The wildfire consumed an estimated twelve hundred acres and was contained around 2300 CST. There were no reports of damages or injuries, however two homes were threatened.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 24, 7:12 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 812 PM CDT WED AUG 24 2011 .UPDATE... UPDATED TO REMOVE MENTION OF PRECIPITATION FROM THE OK AND NORTHERN TX PANHANDLE. LATEST SURFACE OBS SHOW VERY DRY AIR AND LITTLE IN THE WAY OF SURFACE CONFLUENCE. IN ADDITION...IR SATELLITE TRENDS SHOW CLEARING NORTH OF THE FRONT. THUS...THINK ANY MORE STORMS ARE UNLIKELY IN THIS REGION. STILL KEPT MENTION OF ISOLATED STORMS SOUTH OF A DALHART TO LIPSCOMB LINE. JOHNSON && .PREV DISCUSSION... /ISSUED 619 PM CDT WED AUG 24 2011/ AVIATION... FOR THE 00Z TAFS...ISOLATED CONVECTION HAS DEVELOPED ALONG A LINE ACROSS THE CENTRAL TEXAS PANHANDLE. THIS LINE IS MOVING SOUTH AND SHOULD IMPACT KAMA AROUND 01Z. HOWEVER...THERE ARE SEVERAL BREAKS IN THE LINE...SO IT IS POSSIBLE THAT KAMA WILL NOT SEE A DIRECT IMPACT FROM TSRA. WINDS THROUGH THE TAF PERIOD SHOULD GENERALLY BE LIGHT NORTHEASTERLY OR EASTERLY. AS IS OFTEN THE CASE WITH UPSLOPE FLOW...THERE IS A CHANCE THAT LOW STRATUS COULD DEVELOP BETWEEN 06 AND 12Z ESPECIALLY AT KAMA AND KGUY. HOWEVER GIVEN THE CURRENTLY VERY DRY LOW LEVELS...THINK THIS IS A VERY MINIMAL THREAT...THUS WILL LEAVE OUT OF THE TAFS FOR NOW. JOHNSON PREV DISCUSSION... /ISSUED 258 PM CDT WED AUG 24 2011/ DISCUSSION... SURFACE LOW LOCATED THIS AFTERNOON OVER EXTREME NORTHERN OKLAHOMA NEAR THE KANSAS AND OKLAHOMA STATE LINE. PRE-FRONTAL SURFACE TROUGH STRETCHES EAST TO WEST FROM THE SURFACE LOW ACROSS THE NORTHERN TEXAS PANHANDLE WHILE THE COLD FRONT STILL LOCATED NEAR OR JUST NORTH OF KEHA AND KLBL AND THEN NORTHWEST INTO SOUTHEASTERN COLORADO. ISOLATED CONVECTION BEGINNING TO DEVELOP AHEAD OF FRONT AND ALONG THE PRE-FRONTAL SURFACE TROUGH ACROSS THE NORTHERN TEXAS PANHANDLE. WILL KEEP SLIGHT CHANCE POPS OVER ALL OF THE FORECAST AREA THIS EVENING AND FOCUS ISOLATED CONVECTION AND LESS THAN 15 PERCENT POPS ACROSS THE SOUTHERN TEXAS PANHANDLE AFTER 06Z THURSDAY. UPPER HIGH REMAINS OVER THE FOUR CORNERS REGION AND THE CENTRAL AND SOUTHERN ROCKIES THROUGH THE END OF THE WEEK. LEFT FORECAST DRY FOR THURSDAY AND FRIDAY...HOWEVER CANNOT COMPLETELY RULE OUT ISOLATED CONVECTION MAINLY OVER THE WESTERN AND SOUTHERN TEXAS PANHANDLE DURING THE AFTERNOON AND EVENING HOURS. THE CANADIAN AND ECMWF MODELS DRIER THAN THE NAM AND TO SOME EXTENT THE GFS FOR THURSDAY THROUGH FRIDAY...BUT CONFIDENCE LOW ON IF AND WHERE CONVECTION MAY DEVELOP. LATER SHIFTS MAY NEED TO INTRODUCE POPS BOTH DAYS IF MODELS TREND WETTER. DID INTRODUCE SLIGHT CHANCE POPS IN THE NORTHWESTERN SECTIONS OF THE FORECAST AREA FRIDAY NIGHT AS SHORTWAVE ENERGY ROTATES SOUTH AND EAST FROM THE ROCKIES AND NEXT COLD FRONT PUSHES SOUTH THROUGH COLORADO AND KANSAS. FRONTAL BOUNDARY EXPECTED TO PUSH INTO THE PANHANDLES BY LATE SUNDAY OR SUNDAY NIGHT WITH CONVECTION CHANCES INCREASING ACROSS ALL OF THE FORECAST AREA. BUMPED POPS UP INTO THE CHANCE CATEGORY MOST AREAS SUNDAY NIGHT WITH COOLER AND DRIER CONDITIONS EXPECTED EARLY NEXT WEEK AS THE FRONT SLIDES SOUTH INTO THE PERMIAN BASIN REGION. MAX TEMPERATURES EARLY NEXT WEEK MAY BE CLOSER TO SEASONABLE NORMS IN THE MID 80S TO AROUND 90. SCHNEIDER FIRE WEATHER... NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH EARLY NEXT WEEK. SCHNEIDER && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 17/16
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 805 PM CDT WED AUG 24 2011 OKZ001>003-TXZ001>020-251100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 805 PM CDT WED AUG 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. A FEW THUNDERSTORMS CAN BE EXPECTED ACROSS MAINLY THE SOUTH TEXAS PANHANDLE TONIGHT. SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN THROUGH MIDNIGHT CDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN OKLAHOMA AND THE FAR NORTHWEST TEXAS PANHANDLES FRIDAY NIGHT. THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE FAR NORTHWEST PANHANDLES SUNDAY AND ACROSS ALL OF THE AREA SUNDAY NIGHT. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FAR WESTERN PANHANDLES MONDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STRONG STORMS COULD PRODUCE WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MBS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
725 PM CDT WED AUG 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 4 ESE BORGER 35.64N 101.33W
08/24/2011 E60 MPH HUTCHINSON TX EMERGENCY MNGR
60 MPH WIND GUST OFF OF HIGHWAY 152 EAST OF BORGER
&&
EVENT NUMBER AMA1100390
M. SCOTTENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 800 PM CDT WED AUG 24 2011 TXZ015-250145- WHEELER TX- 800 PM CDT WED AUG 24 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR WHEELER COUNTY. AT 759 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING STRONG THUNDERSTORMS OVER WHEELER COUNTY...MOVING SOUTH AT 10 MPH. STRONG WINDS UP TO 50 MPH AND HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS NEAR THE WHEELER AND SHAMROCK AREAS. BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. MBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 826 PM CDT WED AUG 24 2011 TXZ011-250200- OLDHAM TX- 826 PM CDT WED AUG 24 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR EASTERN OLDHAM COUNTY. AT 825 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM OVER EASTERN OLDHAM COUNTY...OR ABOUT 12 MILES NORTHEAST OF VEGA...MOVING SOUTHWEST AT 10 MPH. STRONG WINDS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. MBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 846 PM CDT WED AUG 24 2011 TXZ015-020-250230- WHEELER TX-COLLINGSWORTH TX- 846 PM CDT WED AUG 24 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 930 PM CDT FOR COLLINGSWORTH AND WHEELER COUNTIES. AT 845 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING STRONG THUNDERSTORMS OVER WHEELER COUNTY...MOVING SOUTH AT 10 MPH. STRONG WINDS UP TO 50 MPH AND HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS NEAR SHAMROCK AND WHEELER. BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. INTENSE LIGHTNING IS REPORTED WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. MBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 908 PM CDT WED AUG 24 2011 TXZ014-019-250245- DONLEY TX-GRAY TX- 908 PM CDT WED AUG 24 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT FOR GRAY AND DONLEY COUNTIES. AT 907 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF LAKE MCCLELLAN...OR ABOUT 16 MILES NORTH OF CLARENDON...MOVING SOUTHWEST AT 10 MPH. STRONG WINDS UP TO 50 MPH AND HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM NEAR LAKE MCCLELLAN AND CLARENDON. BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. MBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 914 PM CDT WED AUG 24 2011 TXZ012-017-250245- POTTER TX-RANDALL TX- 914 PM CDT WED AUG 24 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT FOR RANDALL AND POTTER COUNTIES. AT 914 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM NEAR BUSHLAND AND ABOUT 9 MILES EAST OF AMARILLO. ADDITIONAL STORMS WILL LIKELY DEVELOP OVER THE NEXT 30 MINUTES NEAR AMARILLO. STORMS WILL MOVE SOUTHWEST AROUND 10 MPH. WINDS AROUND 50 MPH AND CLOUD TO GROUND LIGHTNING STRIKES ARE THE MAIN HAZARDS NEAR AMARILLO...BUSHLAND...AND LAKE TANGLEWOOD. BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. MBS
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341095.